Nivolumab has become an effective treatment option for cancer in various sites; however, this drug may cause immune-related adverse effects due to its mechanism of action. Furthermore, little has been reported on thiamine deficiency (TD) in patients receiving nivolumab treatment.
From a series of cancer patients, we reported a patient with recurrent renal cell carcinoma who developed TD after the start of nivolumab treatment.
A 74-year-old man with recurrent renal cell carcinoma was referred to the psycho-oncology department as he had lost about 4 kg and displayed a loss of energy after four cycles of nivolumab treatment. Psychiatric interviews revealed a decrease in energy. Neurological examination did not reveal any impairment in consciousness, ataxia, or ocular symptoms. He did not develop appetite loss. The malabsorption or overconsumption of some nutrients is thought to occur due to the rapid loss of weight; thus, a reduction in vitamin B1, which has a short storage period in the body and is often deficient in cancer patients, was suspected. The diagnosis of TD was supported by the patient’s abnormally low serum thiamine level.
In patients treated with nivolumab, it is necessary to pay careful attention to TD when proceeding with the treatment. It is hoped that future research may reveal the link between nivolumab administration and TD.
Palliative & supportive care. 2019 Sep 19 [Epub ahead of print]
Hideki Onishi, Takashi Okabe, Nozomu Uchida, Suguru Shirotake, Maki Todo, Masafumi Oyama, Mayumi Ishida
Department of Psycho-oncology, Saitama Medical University International Medical Center, Saitama, Japan., Department of Uro-Oncology, Saitama Medical University International Medical Center, Saitama, Japan., Department of General Medicine, Ogano Town Central Hospital, Saitama, Japan., Department of Pharmacy, Saitama Medical University International Medical Center, Saitama, Japan.